Prolonged treatment with N-acetylcystine delays liver recovery from acetaminophen hepatotoxicity.
Crit Care. 2009 Apr 9;13(2):R55
Authors: Yang R, Miki K, He X, Killeen ME, Fink MP
ABSTRACT: INTRODUCTION: Acetaminophen (APAP) toxicity is the most common cause of acute liver failure in the US and Europe. Massive hepatocyte necrosis is the predominant feature of APAP-induced acute liver injury (ALI). Liver regeneration is a vital process for survival after a toxic insult, it occurs at a relative late time point after the injurious phase. Currently N-acetylcysteine (NAC), a glutathione precursor, is the antidote for acetaminophen overdose. However, NAC is effective only for patients who present within hours of an acute overdose, and is less effective for late-presenting patients. It is possible that in delayed patients, previously reduced endogenous glutathione (GSH) level has restored, prolonged treatment with NAC might be toxic and impairs liver regeneration. Therefore, we hypothesize that prolonged treatment with NAC impairs liver regeneration in ALI induced by APAP. METHODS: ALI was induced in C57BL/6 male mice by a single dose of APAP (350 mg/kg) intraperitoneal injection. Following 2 hrs of APAP challenge, the mice were given 100 mg/kg NAC dissolved in 0.6 mL saline, or saline treatment every 12 hours for a total of 72 hours. RESULTS: 72 hrs after APAP challenge, compared to saline treatment, NAC treatment significantly increased serum transaminases (ALT/AST), induced evident hepatocytes vacuolation in the periportal area and delayed liver regeneration seen in histopathology. This detrimental effect was associated with reduced hepatic NF-kappaB DNA binding and decreased expression of cell cycle protein cyclin D1, two important factors in liver regeneration. CONCLUSIONS: Prolonged treatment with NAC impairs liver regeneration in ALI induced by APAP.
PMID: 19358737 [PubMed - as supplied by publisher]